Alert archive / Utah / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 20, NWS Salt Lake City, UT

August 8, 2014Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 8, 2014, 4:11 PM MDT for Box Elder County, Utah. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2014, 4:11 PM MDT (22:11 UTC)
Expired
Aug 8, 2014, 5:00 PM MDT
In force
49 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 117 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 4:50 PM MDTTSTM WND GST 6117 Ese Grouse Cr, UTROSEBUD RAWS RSBU1...TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

707 
WUUS55 KSLC 082211
SVRSLC
UTC003-082300-
/O.NEW.KSLC.SV.W.0020.140808T2211Z-140808T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
411 PM MDT FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BOX ELDER COUNTY IN UTAH...

* UNTIL 500 PM MDT

* AT 410 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED 26 MILES NORTHEAST OF MONTELLO...AND MOVING EAST AT 15
  MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  ETNA...GROUSE CREEK AND LUCIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4130 11404 4176 11404 4185 11352 4122 11345
TIME...MOT...LOC 2210Z 265DEG 12KT 4156 11388 

$$

CRK
3 follow-up statements
807 
WWUS55 KSLC 082230
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT FRI AUG 8 2014

UTC003-082300-
/O.CON.KSLC.SV.W.0020.000000T0000Z-140808T2300Z/
BOX ELDER UT-
430 PM MDT FRI AUG 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR WESTERN BOX ELDER COUNTY...

AT 429 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 27 MILES NORTHEAST OF MONTELLO...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
GROUSE CREEK AND LUCIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4134 11401 4178 11390 4185 11352 4122 11345
TIME...MOT...LOC 2229Z 265DEG 15KT 4153 11379 

$$

CRK
976 
WWUS55 KSLC 082243
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
443 PM MDT FRI AUG 8 2014

UTC003-082300-
/O.CON.KSLC.SV.W.0020.000000T0000Z-140808T2300Z/
BOX ELDER UT-
443 PM MDT FRI AUG 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHWESTERN BOX ELDER COUNTY...

AT 442 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 28 MILES SOUTHWEST OF PARK VALLEY...OR 30 MILES NORTHEAST OF
MONTELLO...MOVING EAST AT 15 MPH.

ADDITIONAL STRONG THUNDERSTORMS HAVE DEVELOPED SOUTHEAST OF GROUSE 
CREEK AND WILL MOVE EAST AT 15 MPH ACROSS MAINLY RURAL AREAS OF 
NORTHWESTERN BOX ELDER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER 
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD 
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED 
ROADWAYS.

&&

LAT...LON 4132 11392 4180 11381 4185 11352 4131 11346
      4131 11387
TIME...MOT...LOC 2242Z 265DEG 12KT 4153 11373 

$$

CRK
591 
WWUS55 KSLC 082254
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
454 PM MDT FRI AUG 8 2014

UTC003-082304-
/O.EXP.KSLC.SV.W.0020.000000T0000Z-140808T2300Z/
BOX ELDER UT-
454 PM MDT FRI AUG 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BOX ELDER COUNTY
WILL EXPIRE AT 500 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4132 11392 4180 11381 4185 11352 4131 11346
      4131 11387
TIME...MOT...LOC 2250Z 265DEG 12KT 4153 11373 

$$

CRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:35 PM MDT, 36 minutes earlier.

Area forecast discussion, Aug 8, 3:35 PM MDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT FRI AUG 8 2014

.SYNOPSIS...ENOUGH MOISTURE REMAINS OVER THE NORTHERN HALF OF THE
FORECAST AREA TO PRODUCE SCATTERED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS THROUGH SATURDAY. THE AIRMASS DRYS SOMEWHAT ON
SUNDAY BEFORE MOISTURE BEGINS TO RETURN TO THE AREA FROM THE SOUTH
EARLY NEXT WEEK.

&&

.DISCUSSION...AIRMASS CONVECTION HAS DEVELOPED OVER MUCH OF
NORTHERN NEVADA AND SOUTHERN IDAHO WITH LESS WIDESPREAD COVERAGE
OVER NORTHERN UTAH AND SOUTHWEST WYOMING THUS FAR. PER THE HRRR
WHICH HAS A REASONABLE HANDLE ON CURRENT CONDITIONS...THE
UPSTREAM ACTIVITY SHOULD CONTINUE EASTWARD INTO UTAH THROUGH THE
NEXT FEW HOURS BEFORE DYING OUT AFTER DARK. INCREASED POPS ACROSS
CENTRAL UTAH TO ACCOUNT FOR SOUTHERN EXTENT OF ACTIVITY. TAKING
THE HRRR LITERALLY...NOT RECOMMENDED...INDICATES STORMS WILL
MOSTLY DIE OUT BEFORE REACHING THE WASATCH FRONT.

SATURDAY LOOKS LIKE MORE OF THE SAME...AFTERNOON/EVENING
CONVECTION NEAR TERRAIN AND DRIFTING OFF INTO THE DOWNSTREAM
VALLEYS.

SOMEWHAT DRIER ON SUNDAY PER MODEL PREDICTIONS OF LOWERING
PRECIPITABLE WATER. HOWEVER THESE DRYING TRENDS ARE TYPICALLY
OVERDONE...SO THERE WILL LIKELY STILL BE SOME MOUNTAIN BASED
DIURNAL CONVECTION.

GENERALLY DRY WITH SEASONAL TEMPERATURES ACROSS THE SOUTHERN UTAH
PARKS AND CANYON COUNTRY THROUGH THE WEEKEND.

BY LATE SUNDAY/MONDAY THE MONSOON HIGH IS BECOMING ESTABLISHED
OVER NEW MEXICO AND A TROUGH DEVELOPS ALONG THE CA COAST. RESULT
IS SOUTHERLY FLOW THAT RAPIDLY ADVECTS MOISTURE NORTHWARD BACK
INTO THE GREAT BASIN MONDAY. BY MONDAY NIGHT UPPER LEVEL JET
EXTENDS FROM UTAH TO SOUTHERN CA ADDING DYNAMIC LIFT TO
SITUATION. 12Z EC GENERATES WIDESPREAD MONSOON PRECIP OVER THE
AREA MONDAY THROUGH WEDNESDAY...WHILE 12Z GFS IS A BIT SLOWER AND
FOCUS IS MORE ON TUESDAY/WEDNESDAY. HANDLING OF TROUGH/LOW ALONG
THE WEST COAST BEGINS TO DIFFER BETWEEN EC/GFS FROM MONDAY
ONWARDS...BUT MAIN MESSAGE OF BOTH MODELS IS THE SAME...A PERIOD
OF WET MONSOON PRECIP SEEMS LIKELY OVER NEARLY THE ENTIRE FORECAST
AREA EARLY NEXT WEEK. HAVE GONE WITH ABOVE AVERAGE POPS FOR THE
TUES/WED PERIOD.

&&

.AVIATION...NORTHWEST WINDS WILL CONTINUE AT THE SLC TERMINAL
THROUGH 02-04Z AND THEN SOUTHEAST WINDS WILL RETURN. THERE IS A 10
PERCENT CHANCE OF A THUNDERSTORM AFFECTING THE TERMINAL THIS
AFTERNOON AND EVENING. GUSTY AND ERRATIC WINDS WOULD BE THE MAIN
THREAT.

&&

.FIRE WEATHER...MOISTURE REMAINS IN PLACE OVER NORTHERN UTAH THIS
AFTERNOON WHILE SOUTHERN UTAH STAYS DRY. CONDITIONS WILL REMAIN DRY
OVER SOUTHERN UTAH THROUGH THE WEEKEND WHILE NORTHERN UTAH WILL SEE
SLOW DRYING AT BEST. ENOUGH MOISTURE WILL REMAIN FOR AFTERNOON
CONVECTION OVER NORTHERN UTAH PRIMARILY FOCUSED OVER THE HIGHER
TERRAIN. MONSOONAL MOISTURE IS EXPECTED TO RETURN TO THE ENTIRE FIRE
DISTRICT EARLY IN THE UPCOMING WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...DUNN
FIRE WEATHER...TRAPHAGAN
AVIATION...SOLUM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 8, 4:36 AM MDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
436 AM MDT FRI AUG 8 2014

UTZ001>016-019>021-517-518-WYZ021-091230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
436 AM MDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
AGAIN THIS AFTERNOON ACROSS MAINLY THE NORTHERN PORTIONS OF THE
OUTLOOK AREA. ALTHOUGH BRIEF HEAVY RAIN MAY BE POSSIBLE FROM THE
STRONGER STORMS...THE THREAT OF HEAVY RAIN WILL GENERALLY DECREASE
TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE
WEEKEND...MAINLY DEVELOPING OVER THE HIGH TERRAIN.

MOISTURE WILL INCREASE FROM THE SOUTH AGAIN FOR THE FIRST PART OF
NEXT WEEK BRINGING A RENEWED THREAT OF HEAVY RAIN WITH
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:53 PM MDTSevere Thunderstorm WarningSLCBox Elder67 min
Aug 8, 5:57 PM MDTSevere Thunderstorm WarningSLCBox Elder48 min

Nearby

Severe Thunderstorm Warnings in Utah, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.